Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Bismarck, ND

July 17, 2003Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2003, 4:49 PM MDT for Golden Valley County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 4:49 PM MDT (22:49 UTC)
Expired
Jul 17, 2003, 5:30 PM MDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Golden Valley County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:05 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WUUS53 KBIS 172249
SVRBIS
NDC033-172330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
449 PM MDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 530 PM MDT

* AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GOLVA...OR ABOUT 47 MILES
  NORTHWEST OF BOWMAN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOLVA AT 500 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4676 10424 4657 10422 4664 10362 4679 10365

$$

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:00 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 17, 1:00 PM MDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT THU JUL 17 2003

UPPR LVL HIGH PRESSURE REMAINS ENTRENCHED ACROSS THE FOUR CORNERS
AREA...WHILE FAST WESTERLY FLOW CONTINUES TO PROVIDE A CONVEYER BELT
OF WEAK S/W ENERGY TO THE REGION.  LATEST SFC OBS SHOW A MYRIAD OF
BNDRYS EXISTING ACROSS THE NORTHERN PLAINS...WITH SATELLITE PICS
INDICATING A SMATTERING OF OUTFLOW BNDRYS AS WELL.  THESE FACTORS
WILL CONTINUE TO MAKE CHANCES FOR TSTMS...THEIR COVERAGE AND
INTENSITY..THE MAIN FCST CONCERN.  WE WILL RELY MORE ON
MESOANALYSIS AND CONSISTENCY THAN NUMERICAL GUIDANCE SINCE NEITHER
THE ETA OR GFS HAVE TOTALLY CAUGHT THE SITUATION AT HAND...THOUGH
ADMITTEDLY THE GFS SEEMS TO HAVE A BETTER HANDLE THAN THE
ETA.

LOW LVL ESE FLOW HAS CONTINUED TO TRANSPORT INCREASING LOW LVL
MOISTURE INTO THE NORTHERN PLAINS...WITH TDS INTO THE 60S COMBINING
WITH SOLAR INSOLATION TO CAUSE SBCAPE VALUES OF 2500 TO 3500 J/KG IN
THE SW PART OF THE STATE.  MEANWHILE...ELEVATED CONVECTION WHICH HAS
PERSISTED TDY FURTHER NORTH AND EAST HAS LIKELY BEEN INGESTING SOME
OF THE ELEVATED INSTABILITY TO ITS W/SW.  WHILE THERE DOES NOT
APPEAR TO BE ANY SIG S/WS TO MOVE INTO THE AREA YET THIS
AFT...EXPECT CONTINUING HEATING AND SFC CONVERGENCE TO INITIATE
ADDITIONAL STORMS TO OUR WEST AS CIN CONTINUES TO ERODE...POSSIBLY
AS FAR EAST AS AS THE MT/ND BORDER.  GIVEN AFOREMENTIONED
INSTABILITY AND 0 TO 6 KM BULK SHEAR VALUES OF 30 TO 40 KTS...IF
STORMS ARE ABLE TO FORM THEY MAY ROTATE AND BECOME SVR.  EVEN IF
THIS DOES NOT OCCUR...CONVECTION WHICH FORMS ON THE HIGHER TERRAIN
WILL LIKELY MAKE ITS WAY INTO THE STATE LATER TONIGHT...THOUGH
LIKELY IN A WEAKER MANNER CONSIDERING LACK OF A STRONG LLJ.

THE BROKEN RECORD WILL LIKELY CONTINUE PLAYING FRIDAY...WITH
CONTINUED HIGH LOW LVL MOISTURE CONTENT AND PLENTIFUL STEEP MID LVL
LAPSE RATES AGAIN CONTRIBUTING TO STRONG...BUT INITIALLY
CAPPED...INSTABILITY.  MUCH LIKE THE PAST FEW DAYS...IF UPDRAFTS ARE
ABLE TO BREACH THE CAP...EXPLOSIVE TSTM DVLPMNT MAY OCCUR.
STILL...THERE DOES NOT APPEAR TO BE ANY MAJOR DYNAMICS
AVAILABLE...SO COVERAGE OF STORMS WILL BE SCATTERED AT MOST.  ON
SATURDAY...THE CHANCE OF STORMS WL CONTINUE AS THE SFC LOW MOVES
THROUGH...LIKELY MORE AT THE SPEED THE GFS SHOWS THAN THE ETA DOES.

LOOKING AHEAD...MEDIUM RANGE GUIDANCE IS IN EXCELLENT AGREEMENT ON
UPPR FLOW TURNING NW BY EARLY NEXT WEEK...THEN REBUILDING THE UPPR
RIDGE INTO THE AREA BY LATE WEEK.  THE END RESULT WILL BE A MAINLY
DRY FCST WITH TEMPS ONCE AGAIN WARMING TO SUMMERLIKE LVLS.

BIS...NONE.

SCHULTZ/TWH
Hazardous weather outlook, Jul 17, 3:00 AM MDT, 13 hours 49 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS TONIGHT.
SOME STORMS MAY CONTAIN VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON FRIDAY NIGHT.
THE POSSIBILITY EXISTS FOR SOME OF THESE STORMS TO PRODUCE VERY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY NIGHT.

SHULZ

In the hours before

Special weather statement, Jul 17, 11:25 AM MDT, 5 hours 24 minutes before
NDZ009-017-171925-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1226 PM CDT (1126 AM MDT) THU JUL 17 2003

A LINE OF THUNDERSTORMS STRETCHING FROM NEAR CULBERTSON MONTANA TO
MANDAREE WILL MOVE EAST ACROSS MCKENZIE AND SOUTHERN WILLIAMS
COUNTIES THIS AFTERNOON. THE STRONGEST THUNDERSTORMS ARE STILL
LOCATED IN RICHLAND COUNTY IN MONTANA. FREQUENT CLOUD TO GROUND
LIGHTNING... WIND GUSTS TO 40 MPH... PEA SIZE HAIL AND BRIEF
PERIODS OF MODERATE RAINFALL CAN BE EXPECTED WITH THE STRONGEST
STORMS.

THOMSON
Local storm report, Jul 17, 12:11 PM MDT, 4 hours 38 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

111 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0106 PM    10 W LINTON               ND   1 INCH HAIL

07/17/03   EMMONS                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

NNNN
Special weather statement, Jul 17, 1:27 PM MDT, 3 hours 22 minutes before
NDZ009-017-172125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
227 PM CDT (127 PM MDT) THU JUL 17 2003

A LINE OF SHOWERS AND THUNDERSTORMS PERSISTS ALONG AND SOUTH OF THE
MISSOURI RIVER THIS AFTERNOON...AFFFECTING EXTREME SOUTHERN
WILLIAMS COUNTY AND THE NORTHERN HALF OF MCKENZIE COUNTY. AT 225 PM
CDT (125 PM MDT) THE STRONGEST STORM WAS LOCATED ON THE STATE LINE
NEAR FAIRVIEW. CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...WIND
GUSTS TO 45 MPH AND BRIEF PERIODS OF MODERATE RAIN ARE POSSIBLE
WITH THE STRONGER STORMS.

THOMSON
Special weather statement, Jul 17, 3:17 PM MDT, 1 hour 32 minutes before
NDZ017-172215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
416 PM CDT (316 PM MDT) THU JUL 17 2003

...SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT (800 PM CDT)...

AT 415 PM CDT (315 PM MDT) SHOWERS AND THUNDERSTORMS CONTINUED
ACROSS MOST OF MCKENZIE COUNTY. LOCAL RADAR INDICATED THAT THE
STRONGEST STORM WAS IN RURAL SOUTHWEST MCKENZIE COUNTY...ABOUT 46
MILES SOUTH OF WILLISTON. AT THIS TIME NONE OF THESE STORMS ARE
SEVERE...BUT PERIODS OF HEAVY RAIN...CLOUD TO GROUND LIGHTNING...
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL CAN BE EXPECTED.

THOMSON
Local storm report, Jul 17, 4:20 PM MDT, 29 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

520 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0505 PM    3 NW FAIRFIELD            ND   1 INCH HAIL

07/17/03   BILLINGS                       REPORTED BY STORM

                                          SPOTTER. MOSTLY PEA

                                          SIZED HAIL.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:19 AM MDTSevere Thunderstorm WarningBISDunn56 min
Jul 17, 12:08 PM MDTSevere Thunderstorm WarningBISEmmons67 min
Jul 17, 5:32 PM MDTSevere Thunderstorm WarningBISGolden Valley, Slope58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.